Depression or B12?

Hi all, a first time post for me. Was diagnosed with low B12 2 years ago, level was 160. With high MCV and MCH. About 3 weeks after my last jab I noticed my clumsiness was very bad, blank moments while driving, just couldn't remember the way. Words won't come during conversation. Breathlessness and sighing all bad again and indigestion and IBS always bad. Also low mood. Saw the doc this morning who did a thorough neurological exam which was all fine and then prescribed antidepressants. Has requested an ECG and full blood count. So although she was very helpful, she did fully rule out that it could be connected to B12. Now I'm unsure whether to get hold of some b12 privately and try it first or just try the antidepressants and trust her. Any advice very gratefully received.

8 Replies

oldestnewest
  • Hi,

    I'd "get hold of some b12 privately and try it first ", as in the end B12 is not harmful and antidepressants can do harm. If the extra B12 (and folate/ iron if needed) does not help then you can all ways try the antidepressants..is what I'd do anyway,

    Kind regards,

    Marre.

  • Thank you, I appreciate the advice, am going to order some b12 Basel spray I think. X

  • How did the GP check for neurological symptoms without first of all doing a B12 blood test. Considering that you had to be deficient (if not due to pernicious anaemia) as you had B12 injections. I assume she gave you enough just to bring your B12 into 'normal range'. Whereas, in fact, it is recommended that our level should be At Least 600 to help prevent neurological damage. Low B12 can cause alzeimers etc and if nerves get damaged it cannot usually be reversed.

    She should have taken a B12 blood test before making a diagnosis. The fact you only had 3 injections first time, I doubt that would have been sufficient. Doctor may be happy if you came into 'normal' range, that's not sufficient for most people.

    Ask for another B12 blood test before you take anti-d's, or get a private one. The aim should be a vitamin B12 level of around 600 to prevent damage. As stated, we cannot overdose and if supplementing it should be methylcobalamin. I prefer sublingual tablets instead of spray as you know exactly the daily amount you are taking. It should also be methylcobalamin and not cyanocobalamin if taking oral.

    Your clinical symptoms sound bad, i.e. breathlessness etc. Symptoms should be treated. Low B12 can cause alzeimers and neurological damage to nerves which might not be restored.

  • I've not had a b12 test for two years but have one booked in two weeks and have been surviving on the 12 weekly jabs. So just realised might have to hold off on supplementing till next test. But surely my levels may look fine in theory. the doc did the whole touch finger to nose, sobriety test walk and memory test questions. But some days that's all fine and others not. Thanks for all the advice, will be interesting to see if my level is over 600.

  • Yes, you'll have to stop supplements otherwise the results won't be 'true'. Post another question of how long supplements should be stopped before a blood test. Just in case you have to change your date for test as you don't want to skew results.

    Injections used to be done every month if you had P.A, then every two months then it settled at 3 months and we know that for many people the effect wears off before the third month. My blood tests used to be around 1,500 to 2,000 then it suddenly went to 358 but of the two doctors I saw they weren't concerned as I was in 'normal' range. So I supplemented. The doctor told my mother, who also had PA, that (after 20 years), "your bloods are fine now you don't need any more injections". Both my sister and I said 'oh, that's great' not realising it was a death warrant as my mother went onto develop stomach cancer and died. I was diagnosed a few years later so am not going to fall for any 'normal' results. As far as I'm concerned, normal results are for normal healthy people, not for ones who are either getting injections or supplementing.

    Anyway, I hope you keep well - symptoms clear up and look after yourself.

  • I would definitely go with the 'get hold of some B12 privately and try it first'.

    I sufffered decades of depression before being told in hospital after breaking my ankle that my B12 was low .... and then spent another year seeing depression and anxiety getting worse and psychosis starting to creep in. when I tried to talk to my GP about B12 (because I was also having problems walking and just generally functioning) he dismissed it as couldn't possibly be related to B12 - wasn't uncaring just unaware -and offered me ADs which I refused and went away and sourced B12 nasal spray and just started using that in really high doses (3-4mg a day as opposed to the 1mg recommended on the spray) - within a couple of weeks the balance problems and energy was resolving and a few months later I realised that the anxiety and depression had resolved themselves.

    B12 isn't toxic and there are no known downsides from keeping levels high. B12 is used as a pick-me-up by celebs - so may be its a mood solver anyway but for me it is like having a life after just existing for decades.

    You need to keep your B9 levels high as well as body needs B12 as well as B9.

    If it doesn't work then you can always fall back on the ADs but to be honest there is no guarantee that they will actually do anything and if it is an SSRI (Selective Seratonin Reuptake Inhibitor - eg prozac, citalopram) it can actually affect your B9 levels and make things worse if the problem is B12. Other ADs also act to inhibit uptake of B12 directly - which wouldn't necessarily make things worse as you already have an absorption problem - but certainly isn't going to make things better.

  • Wow, what a minefield...

    What a time of it you've had, thank goodness you got to the bottom of it in the end. I hadn't realised there was a negative effect from using ad's with b12 and b9(will have to look this one up). The last thing I want to do is make it worse when I'm pretty confident these problems are b12 related. My husband could tell the difference in me straight after my last jab. I'd really hoped my doc was more clued up on b12 but hey ho. Shall wait for next bloods in two weeks and then try supplementing. Very grateful.

  • Not a certainty that the ADs will interact in these ways just that they can and do cause problems for some people - and even when they are right it can take a long time to actually find one that works for you. I used fluoxitine at one point - didn't really do much for me - so put on citalopram and that just freaked me out because the dreams (not unpleasant in the least) were so vivid I was scared of losing touch with reality so refused to take that after the first 48 hours and I've not gong back ... my real distrust of ADs comes from being put on something small and blue when I was 11 because I was having problems at school and really not being happy about it - more to do with doc making my mother feel he was doing something ... think we must have had a very calm garden for a while as most were spat out of the window when my mother wasn't looking ... but taht was over 40 years ago now.

    We all have different experiences and it is really sad that GPs just aren't more aware of the links between B12 and mental health.

You may also like...